Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 63, NWS Kansas City, MO

May 18, 2017Johnson County, Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 18, 2017, 8:19 PM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 41 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 8:19 PM CDT (01:19 UTC)
Expired
May 18, 2017, 9:00 PM CDT
In force
41 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS

The radar

The Pleasant Hill radar (KEAX), 61 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 8:30 PM CDTHAIL 2.754 S De Soto, KS...DELAYED REPORT... SPOTTER REPORTED HAIL THAT MEASURED 2.85 INCHES WITH THE MAJORITY OF STONES RANGING FROM GOLFBALL TO BASEBALL SIZE. DID DAMAGE TO THE WINDSHIELD OF THE SPOTTER.
May 18, 8:35 PM CDTHAIL 14 Nnw Olathe, KS
May 18, 8:36 PM CDTHAIL 12 Sse De Soto, KS
May 18, 8:45 PM CDTHAIL 14 E De Soto, KS
May 18, 8:50 PM CDTHAIL 1.755 S Bonner Springs, KSVIA PHOTO ON SOCIAL MEDIA AT 79TH AND MIZE IN WESTERN SHAWNEE
May 18, 8:59 PM CDTHAIL 1Bonner Springs, KS
May 18, 9:00 PM CDTHAIL 1.754 N Edwardsville, KS
May 18, 9:01 PM CDTHAIL 1.753 Nne Edwardsville, KS...DELAYED REPORT... QUARTER TO GOLF BALL SIZE HAIL NEAR 94TH ST. AND STATE AVE. PICTURES AND VIDEO VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

190 
WUUS53 KEAX 190119
SVREAX
KSC091-103-209-190200-
/O.NEW.KEAX.SV.W.0063.170519T0119Z-170519T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
819 PM CDT THU MAY 18 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Western Wyandotte County in northeastern Kansas...
  South central Leavenworth County in northeastern Kansas...
  Western Johnson County in east central Kansas...

* Until 900 PM CDT

* At 819 PM CDT, a severe thunderstorm was located over Gardner,
  moving north at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Olathe, Shawnee, Lenexa, Gardner, Bonner Springs, De Soto, Basehor,
  Edwardsville, Lake Quivira, Kansas City, Fairmount, Clare,
  Holliday, Clearview City, Muncie, Maywood and Piper.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 416.
 Interstate 35 in Kansas between mile markers 207 and 215.
 Interstate 435 between mile markers 3 and 16.
 Kansas Turnpike between mile markers 218 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.

LAT...LON 3921 9494 3912 9471 3877 9485 3879 9506
      3891 9506
TIME...MOT...LOC 0119Z 187DEG 27KT 3885 9495 

HAIL...1.25IN
WIND...60MPH
 
$$

Blair
1 follow-up statement
346 
WWUS53 KEAX 190144
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
844 PM CDT THU MAY 18 2017

KSC091-103-209-190200-
/O.CON.KEAX.SV.W.0063.000000T0000Z-170519T0200Z/
Wyandotte KS-Leavenworth KS-Johnson KS-
844 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WESTERN WYANDOTTE...SOUTH CENTRAL LEAVENWORTH AND NORTHWESTERN
JOHNSON COUNTIES...

At 843 PM CDT, a severe thunderstorm was located near De Soto, moving
north at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Olathe, Shawnee, Lenexa, Bonner Springs, De Soto, Basehor,
Edwardsville, Lake Quivira, Kansas City, Holliday, Muncie, Maywood
and Piper.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 416.
 Interstate 435 between mile markers 2 and 16.
 Kansas Turnpike between mile markers 221 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.

LAT...LON 3894 9478 3895 9499 3920 9491 3912 9471
TIME...MOT...LOC 0143Z 199DEG 24KT 3897 9489 

HAIL...1.25IN
WIND...60MPH
 
$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:35 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 18, 6:35 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
635 PM CDT Thu May 18 2017

.Discussion...
Issued at 232 PM CDT THU MAY 18 2017

A rather active weather pattern will commence this evening through
the early weekend, with all modes of severe weather hazards and
flash flooding potential possible.

A large, upper-level low positioned over the Rockies will continue
to deepen as a jet max surges southeastward overhead the
southwestern CONUS. The upper-level system will reach its peak
intensity late Friday, and will be the focus for a multi-day
significant weather event beginning this evening through early
Saturday morning. In the near term, leeside low pressure has
formed over the Texas Panhandle with convection already firing on
the dryline as of Thursday afternoon. This feature will be slow to
propagate in the short term as the upper low matures. Locally
speaking, a warm front extending northeast from this surface
feature has stalled near the I-70 corridor. Weak surface
convergence along this boundary and a 5 to 10 degree dew point
gradient may be sufficient to allow for late afternoon/early
evening thunderstorms to develop near the KC metro. Should storms
develop, a favorable environment could support strong to severe
storms within the vicinity of the stalled front. The main hazard
would reside with strong winds and large hail within any rotating
thunderstorms, including a possible isolated tornado near the warm
front.

The greater certainty is with the setup this evening as energy
ejecting out of the upper low advects overhead the warm front this
evening. Expecting to see convection initiate across eastern Kansas
and western Missouri in the 7 to 8 pm time frame. This will then
push northeastward at a steady pace through the early evening hours.
With the first round of activity, 60 to 65 mph winds are possible
across eastern Kansas and western Missouri, in addition to hail up
to one inch. With ample shear and low-level turning expected near
the warm front, cannot rule out an isolated tornado over eastern
Kansas or western Missouri. This activity will likely taper off
by the late evening before the next round of storms which develop
upstream advect their way into the area overnight. The second
round of activity should remain sub-severe within a worked over
environment, though strong wind gusts remain possible during this
time heading into early Friday morning.

Will see a brief break in the activity Friday morning before the
next round of potential severe weather returns by Friday afternoon.
The warm front will slowly lift northward to Highway 36, bringing the
severe weather threat to northern Missouri, in addition to the
remaining CWA south of the frontal boundary. Friday night may be the
greatest period of concern as the Pacific cold front intersects the
slow moving warm front. This would pose the potential for a few
tornadoes near the warm front, in addition to strong to damaging
winds along the cold front Friday night. The other primary hazard is
with the setup for heavy rainfall through the duration of the
overnight period. This, coupled with rainfall from Thursday night
will lead to rainfall totals between 2 to 3 inches across eastern
Kansas and western Missouri, with locally higher amounts possible.
Have thus issued a Flash Flood Watch from eastern Kansas to
central Missouri through Saturday morning. Will also need to
monitor rising river levels through the early to late weekend.

The pattern will then subside briefly by the latter half of the
weekend before the active pattern resumes early next week.
Additionally, surface temperatures will return to seasonal to just
below seasonal throughout much of next week.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 635 PM CDT THU MAY 18 2017

Thunderstorms are expected to move over MCI and MKC in the next
few hours along a warm frontal boundary. Ceilings look to stay VFR
for the first round of storms. A complex of storms over KS will
eventually move through the region around midnight. High winds
could be a threat with these storms but the uncertainty of timing
and intensity will keep any high winds out of the TAF until a
solid solution is known. These storms will take 3-4 hours to clear
out of the region with MVFR ceilings filling in behind this
boundary. These ceilings will last through most of the afternoon
on Friday with STJ seeing possible IFR ceilings in the late
morning timeframe. Another warm frontal boundary will be pushing
through Friday afternoon with TS added to all TAFS through the end
of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 1 AM CDT Friday through Saturday morning
     for KSZ025-057-060-102>105.

MO...Flash Flood Watch from 1 AM CDT Friday through Saturday morning
     for MOZ011>014-020>023-028>031-037>039-043>045-053-054.

&&

Discussion...Welsh
Aviation...Barham
Hazardous weather outlook, May 18, 4:30 AM CDT, 15 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
430 AM CDT Thu May 18 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-190930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
430 AM CDT Thu May 18 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms will become increasingly likely this evening into the
 early overnight hours across the outlook area. These storms may be
 strong to severe, and may be capable of producing strong straight-
 line winds, hail, and a few brief tornadoes.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Another round of thunderstorms is possible Friday evening through
 early Saturday morning. A few storms could become strong to severe.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 18, 6:58 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
658 PM CDT THU MAY 18 2017

KSZ057-060-190045-
Miami KS-Linn KS-
658 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MIAMI AND
NORTHWESTERN LINN COUNTIES UNTIL 745 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parker, or 10 miles east of Garnett, moving north at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paola, Osawatomie, Parker and Beagle.

A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3825 9506 3857 9507 3861 9506 3857 9475
      3824 9497
TIME...MOT...LOC 2358Z 186DEG 24KT 3830 9505

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:59 PM CDTSevere Thunderstorm WarningEAXLeavenworth46 min
May 18, 8:06 PM CDTSevere Thunderstorm WarningEAXAtchison, Leavenworth54 min
May 18, 8:45 PM CDTSevere Thunderstorm WarningEAXLeavenworth, Wyandotte30 min
May 18, 8:57 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte48 min
May 18, 9:41 PM CDTSevere Thunderstorm WarningEAXJohnson, Miami49 min
May 18, 9:50 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte40 min
May 18, 10:01 PM CDTSevere Thunderstorm WarningEAXAtchison, Leavenworth29 min
May 18, 10:15 PM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte45 min
May 18, 10:26 PM CDTFlash Flood WarningEAXJohnson, Wyandotte3 hr
May 18, 11:23 PM CDTRiver Flood WarningEAXAtchison, Leavenworth58 hr
May 19, 8:22 AM CDTRiver Flood WarningEAXLeavenworth4 days

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.